Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 8, 2005, 8:25 AM EST for Darlington County, Marlboro County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2005, 8:25 AM EST (13:25 UTC)
- Expired
- Mar 8, 2005, 9:15 AM EST
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Darlington County, SC, Marlboro County, SC
The radar
The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 081327
SVRILM
SCC031-069-081415-
/O.NEW.KILM.SV.W.0004.050308T1325Z-050308T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
825 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 915 AM EST
* AT 821 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 25 MILES WEST OF WALLACE TO 30 MILES WEST OF CLYDE...AND MOVING
EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CLYDE AROUND 845 AM...
WALLACE AROUND 850 AM...
SOCIETY HILL AROUND 855 AM...
OATS AROUND 900 AM...
MCCOLL AROUND 905 AM...
DARLINGTON AROUND 910 AM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
CENTRAL SOUTH CAROLINA. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3481 7995 3466 7984 3461 7979 3453 7984
3450 7991 3451 7999 3443 8018 3440 8024
3438 8033 3437 8029 3432 8024 3428 8017
3421 8011 3415 8014 3410 8007 3414 7999
3422 7986 3426 7976 3429 7970 3432 7963
3442 7957 3457 7948 3462 7946 3480 7969
3481 7989
$$
RAN1 follow-up statement
000
WWUS52 KILM 081405
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
905 AM EST TUE MAR 8 2005
SCC031-069-081415-
/O.CON.KILM.SV.W.0004.000000T0000Z-050308T1415Z/
MARLBORO SC-DARLINGTON SC-
905 AM EST TUE MAR 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 AM EST FOR
DARLINGTON AND MARLBORO COUNTIES...
AT 855 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STATE HIGHWAY 38 AT NORTH CAROLINA/SOUTH CAROLINA
STATE LINE TO SOCIETY HILL TO LAMAR...MOVING EAST AT 55 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MCCOYS CROSSROADS BY 840 AM
CLYDE BY 845 AM
WALLACE BY 850 AM
STATE HIGHWAY 38 AT NORTH CAROLINA...SOUTH CAROLINA STATE LINE BY
855 AM
INTERSECTION OF STATE HIGHWAY 38 AND STATE HIGHWAY 79 BY 900 AM
STATE HIGHWAY 34 AT DARLINGTON...MARLBORO COUNTY LINE BY 905 AM
THESE STORM HAVE PRODUCED AT 61 MPH WIND AT THE DARLINGTON AIRPORT AT
901 AM EST AND A TREE WAS REPORTED DOWN IN NORTH HARTSVILLE. THIS
IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3481 7995 3466 7984 3461 7979 3453 7984
3450 7991 3451 7999 3443 8018 3440 8024
3438 8033 3437 8029 3432 8024 3428 8017
3421 8011 3415 8014 3410 8007 3414 7999
3422 7986 3426 7976 3429 7970 3432 7963
3442 7957 3457 7948 3462 7946 3480 7969
3481 7989
$$
HAWKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:33 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 8, 4:33 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 433 AM EST TUE MAR 8 2005 .SHORT TERM (TODAY AND TONIGHT)... WIND ADVISORY CONTINUES FOR ALL ZONES TODAY. ILM ASOS RECENTLY REPORTED 35 MPH SUSTAINED WIND WITH GUSTS TO 45 MPH...WILL START WIND ADVISORY NOW. VAD WINDS CONTINUE TO INDICATE PRESENCE OF STRONG LOW LEVEL JET...WITH WINDS IN THE LOWEST FEW THOUSAND FT 55 TO 60 KT. CURRENTLY A LARGE MASS OF SHOWERS AND EMBEDDED THUNDERSTORMS IS APPROACHING FROM THE SOUTHWEST. THIS ACTIVITY WILL HAVE NO PROBLEM BRINGING THESE STRONG WINDS TO THE SURFACE...GUSTS IN THE 30 TO 50 MPH RANGE CAN BE EXPECTED. BEHIND THIS MESS A POWERFUL COLD FRONT IS LURKING. FRONT SHOULD BE ON THE CWA DOORSTEP BY 12Z WITH FRONT MOVING TO THE COAST BY 15Z. STRONG COLD ADVECTION BEHIND THE FRONT LIMITS UPWARD MOVEMENT OF TEMPERATURES...HIGHS WILL STRUGGLE TO REACH 65 TODAY. PRESSURE GRADIENT TIGHTENS IN RESPONSE TO RAPID DEEPENING OF SURFACE LOW OFF TO THE NORTHEAST. GRADIENT WINDS COMBINED WITH STRONG WINDS ALOFT MIXING TO THE SURFACE WILL RESULT IN WIND GUSTS APPROACHING 50 MPH THIS AFTERNOON. COLD ADVECTION DIMINISHES TONIGHT INTO WEDNESDAY BUT AIR MASS WILL REMAIN QUITE COLD. 5H THICKNESS AROUND 535 OVERNIGHT WITH -5 TO -7 850 TEMPS. BOTH EAT AND GFS MOS HAVE LOWS AT OR JUST UNDER 30...THINK THERE WILL BE A FEW AREAS THAT DROP INTO THE MID 20S. DOES NOT APPEAR THAT ANY RECORD LOWS WILL BE IN DANGER. && .LONG TERM (WEDNESDAY THROUGH MONDAY) BROAD 5H TROF OVER THE EASTERN HALF OF THE CONUS WILL ASSURE BELOW NORMAL TEMPS AND UNSETTLED WEATHER INTO THE WEEKEND. THERE WILL BE A COUPLE SIGNIFICANT SHORT WAVES THAT MOVE THROUGH THE UPPER LEVEL FLOW. THE FIRST WILL BE WEDNESDAY NIGHT INTO THURSDAY...BUT THIS ONE DIVES WELL SOUTH OF THE AREA WITH LIMITED IMPACT ON THE CAROLINAS. NEXT MAJOR SYSTEM WILL BE FRIDAY INTO SATURDAY AS NEXT STORM BEGINS TO TAKE SHAPE OVER THE OHIO VALLEY. TRAILING COLD FRONT PUSHES THROUGH THE CAROLINAS LATE FRIDAY OR EARLY SATURDAY WITH STRONG COLD ADVECTION IN ITS WAKE. FOR NOW NOT GOING AS COLD AS THICKNESS AND 850 WOULD WARRANT...BUT STILL GOING MUCH COLDER THAN MEX GUIDANCE WHICH IS BEING STEERED BY CLIMO. KEEP CHANCE POPS FRIDAY...BUT HAVE SHIFTED TIMING SLIGHTLY TO AFTERNOON/NIGHT. SUNDAY UPPER TROF BECOMES FLATTENED AND ILL-DEFINED...COVERING MUCH OF THE CONUS. AT THE SURFACE RIDGE OVER THE GULF BEGINS TO BUILD NORTH AND EAST...WITH SOUTHWEST DEVELOPING. TEMPERATURES RETURN TO MORE SEASONABLE VALUES SUNDAY AND MONDAY. && .MARINE... VERY DYNAMICAL COLD FRONT TO PUSH THRU MIDDAY TODAY. GALE CONDITIONS CONTINUE THE WAY TO GO ACROSS ALL WATERS. GFS STILL THE MODEL OF CHOICE. VERY TIGHT SFC PRES GRADIENT OVERCOMING THE COOL SSTS ALLOWING SFC WINDS TO MAKE IT TO SUSTAINED GALES THIS MORNING. EXPECT THIS TO CONTINUE TODAY WITH THE AID OF CAA AFTER CFP MIDDAY TODAY. IN ADDITION...ANY CONVECTION THIS MORNING CULD ALSO BRING DOWN 40-50 KT WINDS JUST OFF THE DECK. WASH MACHINE TYPE SEAS ALSO EXPECTED DUE TO LOW PERIODS. WEAK HIGH PRES TO FILL IN BEHIND THE FRONT TONIGHT AND WED. AS QUICK AS THE WINDS AND SEAS INCREASED...THEY WILL DIMINISH AND SUBSIDE. UPPER S/W TROF TO PUSH ALL THE WAY TO THE GULF COAST STATES AND THEN ACROSS FLORIDA ON THURSDAY...WHILE TRYING TO SPIN UP A SFC LOW THU OFF THE SE U.S. COAST. CURRENTLY MODELS KEEP THIS SYSTEM FROM AFFECTING THE WATERS...OTHER THAN POSSIBLY BRIEFLY ENHANCING THE WINDS WED NITE OR THU. LIGHT WINDS TO BASICALLY CONTINUE INTO EARLY FRIDAY MORNING BEFORE THE NEXT DYNAMICAL FRONTAL SYSTEM. AGAIN...AMPLIFICATION IN THE UPPER TROF OCCURS. ONCE AGAIN MAIN SFC LOW TO STAY NORTH OF THE WATERS WITH DYNAMICS CONTINUING TO BE QUITE ENERGETIC. THIS IS REFLECTED WITH A DECENT AND TIGHT SFC PRESSURE GRADIENT HAVING DEVELOPED DURING THE DAY ON FRIDAY...WHICH CONTINUES THROUGH SATURDAY. AT THIS POINT...WILL BRING CONDITIONS TO SCA THRESHOLDS FOR ALL WATERS BY LATE FRI AND CONTINUE THRU SAT. OFFSHORES HAVE GALES AT THIS TIME BUT NOT QUITE BOUGHT ON BEST DEEPENING PHASE FOR SFC LOW TO BRING SPEEDS TO GALES. && .AVIATION... STILL VFR ALL STATIONS FOR NOW...EXPECT STEADILY DETERIORATING CONDITIONS AS THE NIGHT WEARS ON. THEN...MAINLY MVFR WITH TEMPO IFR CONDITIONS FOR LOWERED CIGS AND VSBY DURING PERIODS OF HEAVY PRECIP IN THE EARLY MORNING. STRONG GUSTY WINDS WILL ALSO BE A FACTOR THROUGH THE MORNING AND AFTERNOON HOURS. EXPECT VFR TO RETURN EARLY AFTERNOON FROM WEST TO EAST. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...WIND ADVISORY ALL ZONES. SC...WIND ADVISORY ALL ZONES. MARINE...GALE WARNING AMZ250-252-254-256. && MARINE...HOEHLER AVIATION...REK
Hazardous weather outlook, Mar 8, 3:56 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 356 AM EST TUE MAR 8 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091105- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 356 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS MORNING...AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE POTENTIAL WILL BE FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. WIND GUSTS 40 TO 45 MPH HAVE ALREADY BEEN REPORTED ACROSS EASTERN PORTIONS OF THE CAROLINAS THIS MORNING. THE THREAT WILL END AFTER THE COLD FRONT PUSHES ACROSS THE AREA...BETWEEN NOON AND 1 PM TODAY. WIND ADVISORY IS IN EFFECT FOR ALL SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. SEE LATEST STATEMENTS AND FORECASTS.. GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TODAY. SEE LATEST STATEMENTS AND FORECASTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
In the hours before
Special weather statement, Mar 8, 4:57 AM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 457 AM EST TUE MAR 8 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081900- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 457 AM EST TUE MAR 8 2005 ...ISOLATED SEVERE WEATHER POSSIBLE THROUGH LATE MORNING TODAY... THE ISOLATED THUNDERSTORM ACTIVITY THAT OCCURS ACROSS THE AREA THIS MORNING...WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. A STRONG COLD FRONT WILL MOVE EAST...CROSSING THE AREA LATE THIS MORNING...AND OFF THE CAROLINA COASTS BY EARLY AFTERNOON. ONCE THE COLD FRONT MOVES THROUGH...THE POTENTIAL FOR SEVERE WEATHER WILL DIMINISH. AFTER THE COLD FRONT...WINDS ACROSS THE AREA WILL REMAIN STRONG AND GUSTY AS A RESULT OF A STRONG PRESSURE GRADIENT ACROSS THE AREA ...AND NOT AS A RESULT OF ANY THUNDERSTORM ACTIVITY. A WIND ADVISORY HAS BEEN POSTED FOR THE REGION TODAY. EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING. RESIDENTS IN THE REGION SHOULD PREPARE FOR THE GUSTY WINDS AND REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM HOEHLER
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:03 AM EST | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marion | 42 min |
| Mar 8, 9:37 AM EST | Special Marine Warning | ILM | 68 min | |
| Mar 8, 9:38 AM EST | Severe Thunderstorm Warning | ILM | Florence, Horry, Marion | 52 min |
| Mar 8, 9:38 AM EST | Severe Thunderstorm Warning | ILM | Florence, Horry, Marion | 52 min |
| Mar 8, 10:06 AM EST | Severe Thunderstorm Warning | ILM | Horry | 54 min |
| Mar 8, 10:23 AM EST | Special Marine Warning | ILM | 82 min | |
| Mar 8, 10:48 AM EST | Special Marine Warning | ILM | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.